How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Intensivist
Category: Medical
Satisfied Customers: 3165
Experience:  MBBS, MD, MCCM.Currently working in Critical Care Medicine with 10 year experience in Medicine
22950887
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

I first came down with an allergy/cold, then 2 days later

Customer Question

I first came down with an allergy/cold, then 2 days later stomach ache and low cramping now I have been have black stool. I did take pepto for a day and I know this could cause black poo, but now I have not been for the past 3 days and still have black poo. I do still have a bit of a congestion and my stomach does still feel queezy I do get nausa.
JA: How long have you been in pain? Are you experiencing any vomiting or nausea?
Customer: No vomiting, no serious pain it's been a hit and miss mild nausea. I've been sick with cold since May 25 and stomach ache followed on the 26 and black stool started 29th.
JA: Is there anything else important you think the Doctor should know?
Customer: I did notice when I drank coffee yesterday it upset my stomach and had lower cramping. I don't eat greasy food I have been on a small liquid diet since all this started not much of an appetite.
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Doctor about your situation and then connect you two.
Submitted: 6 months ago.
Category: Medical
Expert:  Dr. Muneeb Ali replied 6 months ago.

Hi,

Im sorry to hear about your symptoms.

You are right that you can have black stools after drinking peptobismol and the black stools can last for several days following use of peptobismol. So the black stool can still be the result of pepto however your other symptoms certainly warrant investigation. Now it is possible that you could have developed a viral gastroenteritis especially if you have diarrhea. However if there is no diarrhea then gastroenteritis is less likely to be the cause.

Another cause of these symptoms can be gastritis which can cause pain in the abdomen which can be burning in nature. It can also cause nausea, black colored stool due to bleeding from the stomach and vomiting as well. This can of your symptoms. Gastritis is basically inflammation of the lining of the stomach. This can be treated with the use of OTC prilosec which should help significantly with the symptoms.

Now if there is tenderness in the abdomen then that is a sign of an organ being involved which could be the gallbladder if the pain is in the right upper abdomen or even the pancreas. If there is abdominal tenderness then you should have it examined by visiting your doctor as soon as possible. If the pain worsens at any time then it would be wise to go to the ER.

If the black colored stool doesnt subside within the next 2 days, then it is possible that you could be bleeding from the stomach and in such a case you should get an endoscopy alongwith a stool for occult blood examination done. This would rule out gastritis and an ulcer in the stomach.

The fact that coffee upsets your stomach means gastritis is a more likely possibility here and i would suggest you consider using OTC prilosec but DO keep an eye out for the black stool and if it doesnt settle, immediately contact your doctor. If the pepto was used more than 5 days before the start of the black stool then again you should see your doctor ASAP.

Do you have any more questions?

If you are satisfied, Please leave a POSITIVE rating by clicking on the stars below, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating.

Expert:  Dr. Muneeb Ali replied 6 months ago.
Would you like to know anything else? If you are satisfied, Please leave a POSITIVE rating by clicking on the stars below, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating.